Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS JSJ

May 18, 2005

NWS JSJ issued this flash flood warning at May 18, 2005, 5:12 AM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2005, 5:12 AM CDT (10:12 UTC)
Expired
May 19, 2005, 12:00 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 181014
FFWSJU
PRC023-055-059-079-111-113-121-125-153-181315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
612 AM AST WED MAY 18 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     GUANICA
     GUAYANILLA
     SABANA GRANDE
     SAN GERMAN
     YAUCO
     PENUELAS
     PONCE
     CABO ROJO
     LAJAS

* UNTIL 9:15 AM AST

* AT 6 AM AST...NWS DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG 
SHOWERS AND THUNDERSTORMS MOVING ASHORE ACROSS THE SOUTHWEST COAST 
FROM PONCE TO CABO ROJO...AND WILL PRODUCE PERIODS OF VERY HEAVY 
RAIN AND FLASH FLOODING. RAINFALL ACROSS THIS AREA EARLIER THIS 
MORNING HAS ALREADY LEFT ONE TO TWO INCHES. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY 
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS 
ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 1770 6704 1769 6684 1784 6660 1809 6659
      1808 6723

$$

70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 18, 4:15 AM CDT, 57 minutes earlier.

Area forecast discussion, May 18, 4:15 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
515 AM AST WED MAY 18 2005

.DISCUSSION...
BROAD LOW PRESSURE CONTINUES THIS MORNING AT THE SURFACE FROM THE
EPAC NNE ACROSS THE CENTRAL CARIB AND THE GREATER ANTILLES AND INTO
THE EXTREME SE BAHAMAS AND ADJACENT ATLC...WITH WINDS THEN VEERING
QUICKLY ABOVE THIS TO LIGHT WESTERLIES AT MID LEVELS THEN WNW ABOVE
AT UPPER LEVELS...AS UPPER LEVEL RIDGING PERSISTS OVER THE CENTRAL
CARIB. ABUNDANT DEEP LAYERED MOISTURE AND A WEAK PERTURBATION AT MID
LEVEL DRIFTING EAST ACROSS HISPANIOLA THIS MORNING HAS IGNITED A
CLUSTER OF DEEP CONVECTION THAT IS PERSISTING DUE TO GOOD DIFFLUENCE
ALOFT...WITH SCATTERED TOPS ABOVE 40K FT...AND A FEW TOPS TO -80C.
GFS IS FORECASTING THIS MCS TO DRIFT ENE DURING THE NEXT 24
HOURS...WITH A CONTINUED S TO SE INFLOW OF ABUNDANT MOISTURE. THIS
IS EXPECTED TO PRODUCE VERY HEAVY RAIN ACROSS SW AND W P.R. THIS
MORNING AND SHIFT NE DURING THE DAY...AND COULD YIELD RAINFALL
ACCUMULATIONS IN EXCESS OF 4-5 INCHES ACROSS PORTIONS OF THE ISLAND.
GFS HAS BEEN INSISTENT ON DEVELOPING A SIGNIFICANT SURFACE LOW N OF
HISPANIOLA AND MOVING IT E TO ENE ACROSS THE OUTER ATLC WATERS...AND
FOCUSING A LLVL JET AND VERY HEAVY RAIN ACROSS P.R. HOWEVER...NO
SIGNIFICANT SURFACE LOW HAS YET TO DEVELOP...WHILE MID LEVEL
IMPULSES CONTINUE TO MOVE ENE ACROSS THE REGION. I AM THUS HESITANT
TO JUMP ALL OVER ANY SIGNIFICANT SURFACE DEVELOPMENT...AND HAVE
BACKED OFF THE STRONG SURFACE WINDS. GFS HAS OTHERWISE DONE QUITE
WELL WITH MID TO UPPER LEVEL FEATURES...BUT HAS OVERDONE
CYCLOGENISIS ACROSS HISPANIOLA AND ADJACENT ATLC. SOME TYPE OF
TROFFING OR WEAK SURFACE LOW IS LIKELY TO SHIFT ENE ACROSS OUR OFF
SHORE ATLC WATERS DURING THE NEXT FEW DAYS...BUT WILL WAIT FOR MORE
DEFINITIVE SIGNALS. IN THE LONGER RANGE...GLOBAL MODELS IN
REASONABLE AGREEMENT ON LEAVING A LLVL MONSOONAL TYPE TROUGH WEST TO
EAST ALONG 20-21 FOR THE NEXT 7-10 DAYS...WHICH WILL MAINTAIN AN
ANOMALOUS S TO SW LLVL WIND FLOW LOCALLY...AND GOOD LLVL CONVERGENCE
ACROSS THE REGION. T.S. ADRIAN IN THE EPAC IS FORECAST TO BECOME A
PLAYER IN THIS EVOLUTION...CROSSING NE INTO THE CARIB AND THEN INTO
THE BAHAMAS OVER THE NEXT 5 DAYS...AND WILL INFLUENCE THE REGIONAL
STEERING FLOW. THIS SYNOPTIC PATTERN ACROSS THE CARIB REGION IS MORE
REMINISCENT OF OCTOBER THAN MAY.

&&

.HYDROLOGY...
LOCAL SOILS REMAIN AT OR NEAR SATURATION...AND RIVER LEVELS HIGH...
AND WILL THUS MAINTAIN HIGH FLASH FLOOD AND LANDSLIDE POTENTIAL
DURING THE NEXT FEW DAYS. RAINFALL CHANCES ARE FORECAST TO DIMINISH
OVER THE WEEKEND...BUT THAT IS CONTINGENT ON A LOW NORTH OF
HISPANIOLA MOVING EAST DURING THE NEXT FEW DAYS...WITH CLEARING
BEHIND. IF THERE IS LITTLE MOVEMENT OF THE BROAD LLVL CYCLONIC
CIRCULATION TO OUR WEST...THEN RAIN CHANCES MAY REMAIN HIGH FOR THE
FORESEEABLE FUTURE. RAINFALL TOTALS ARE EXPECTED HIGHEST ACROSS THE
WEST AND WESTERN INTERIOR THROUGH THIS AFTERNOON AND THEN ACROSS N
CENTRAL AND NE SECTIONS THIS EVENING AND TONIGHT...WITH LESSER
AMOUNTS IN THE VIRGIN ISLANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  75  85  76 /  70  80  80  50
STT  84  77  82  77 /  70  70  70  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...FLASH FLOOD WATCH UNTIL 10 AM FOR PRZ001>013.
.VI...FLASH FLOOD WATCH UNTIL 10 AM FORVIZ001-002.

&&

70
Hazardous weather outlook, May 18, 5:00 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST WED MAY 18 2005

PRZ001>013-AMZ710>750-191000-
600 AM AST WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...THE LOCAL AREA WILL CONTINUE IN A VERY MOIST
AND UNSTABLE ENVIRONMENT. WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS.
PERIODS OF HEAVY RAINFALL WILL OCCUR IN SEVERAL LOCATIONS...WITH THE
POTENTIAL FOR FLASH AND RIVER FLOODING. ALSO...MUDSLIDES ARE
POSSIBLE OVER AREAS OF STEEP TERRAIN.

MARINERS SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE ATLANTIC WATERS
AND MONA PASSAGE...AND ARE URGED TO REMAIN ALERT FOR HAZARDOUS
MARINE CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF
STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGIONAL WATERS
FROM TIME TO TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT SEVERAL DAYS. MORE ACTIVE WEATHER IS EXPECTED TO
CONTINUE AT LEAST THROUGH THE REST OF THE WEEK...IN RESPONSE TO A
BROAD AND DISORGANIZED AREA OF LOW PRESSURE WITH MULTIPLE LOW
CENTERS THAT WILL CONTINUE TO PRODUCE A SOUTHERLY LOW LEVEL FLOW.
THIS WILL BRING DEEP TROPICAL MOISTURE FROM THE SOUTH OVER THE LOCAL
ISLANDS IN THE FORM OF ABUNDANT CLOUDS...WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS. THE FLASH FLOODING AND MUDSLIDES POTENTIAL
WILL REMAIN HIGH DURING THIS PERIOD.

VIZ001-002-AMZ710>730-19000-
600 AM AST WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...THE LOCAL AREA WILL CONTINUE IN A VERY MOIST
AND UNSTABLE ENVIRONMENT. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS.
PERIODS OF HEAVY RAINFALL AND SOME URBAN AND GUT FLOODING ARE
POSSIBLE IN A FEW LOCATIONS.

MARINERS SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE ATLANTIC WATERS
AND MONA PASSAGE...AND ARE URGED TO REMAIN ALERT FOR HAZARDOUS
MARINE CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF
STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGIONAL WATERS
FROM TIME TO TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT SEVERAL DAYS. MORE ACTIVE WEATHER IS EXPECTED TO
CONTINUE AT LEAST THROUGH THE REST OF THE WEEK...IN RESPONSE TO A
BROAD AND DISORGANIZED AREA OF LOW PRESSURE WITH MULTIPLE LOW
CENTERS THAT WILL CONTINUE TO PRODUCE A SOUTHERLY LOW LEVEL FLOW.
THIS WILL BRING DEEP TROPICAL MOISTURE FROM THE SOUTH OVER THE LOCAL
ISLANDS IN THE FORM OF ABUNDANT CLOUDS...WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS. THE FLASH FLOODING AND MUDSLIDES POTENTIAL
WILL REMAIN HIGH DURING THIS PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:27 AM CDTFlash Flood WarningJSJ20 hr
May 18, 11:09 AM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.